Illinois, 2016

Flash Flooding and Damaging Wind in Illinois, July 29, 2016

July 29, 2016 · NWS LOT · 4 events in 3 counties and zones

Scattered thunderstorms quickly became numerous along the I-88 corridor on the early afternoon of Friday, July 29th. These were extremely slow moving, leading to large totals in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms quickly became numerous along the I-88 corridor on the early afternoon of Friday, July 29th. These were extremely slow moving, leading to large totals in a short amount of time. With antecedent wet conditions, this rainfall brought flash flooding to DeKalb, Kane, DuPage, and Cook Counties. Some of the flooding persisted into the day after. In addition, the DuPage River at Bolingbrook reached a top 10 crest in its 20 year period of record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 11:43 AM CST, 57 minutes earlier.

Area forecast discussion, Jul 29, 11:43 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1243 PM CDT FRI JUL 29 2016

.SHORT TERM...
324 AM CDT

Through Saturday...

Main forecast concerns/challenges are with shower/thunderstorm
trends through the period, with isolated to scattered precip
expected over much of the CWA.

In the near term, fog is in place over much of the area with some
locations observing patchy dense fog. At this time, only a few
locations have fallen below one mile, mainly south of I-88. Will
need to continue to monitor fog trends over the next couple of
hours as expansion of the more dense fog will likely occur. Likely
locations would still be south of I-88, away from the more solid
stratus which is in place further north. Not much precip
development at the moment, but radar imagery showing some
isolated precip developing along the Illinois nearshore. These
showers are forming along convergent axis situated over the
southern end of the lake within main surface trough axis. Most
guidance indicating an increasing trend with regards to precip
coverage early this morning through mid/late morning. Focus will
come from increasing large scale ascent ahead of approaching upper
level trough, while convergence within surface trough axis
remains. Did increase pops today, with slight chance increasing to
chance this morning into the afternoon. Although confidence is
high with regard to precip occurrence today, it is lower on exact
placement/duration, and have capped pops at high chance. However,
once trends are likely noted later this morning, would expect a
trend to at least likely pops to occur. Greatest coverage and
intensity will be around midday into mid afternoon, with this
scattered development likely over much of the entire CWA. Flow
aloft will remain weak and support slow movement of any precip
once again today. Although lightning is currently limited across
the area, instability axis is overhead and will remain in place
today, with lightning likely increasing this morning. Not
anticipating any widespread severe weather at this time with
lacking shear, however, an isolated stronger storm is possible.
This will especially be the case given the trough axis in place as
well as the potential for other boundaries to develop. PWATs have
increased across the area, and with these higher PWATs likely
remaining today, do think heavy rainfall will also occur.

Do expect coverage and intensity of showers/thunderstorms to
diminish this evening into the overnight, but with this upper
level trough expected to slowly move through the region, similar
pattern supportive of additional precip development will remain
overhead tonight. Similar setup for another chance of scattered
showers/thunderstorms will once again occur on Saturday, but as
better focus will begin to slide away from the area, think highest
chances for this precip Saturday will be south of I-80. Temps
today and Saturday will be limited due to precip/cloud cover with
that being felt more today. Have kept high temps in the 70s across
much of the area with highs around 80 expected over the southern
CWA. Maintained highs around 80 on Saturday, with the possibility
for more breaks of the clouds to occur.

Regarding Beach Hazards Statement...A Beach Hazards Statement for
dangerous rip currents, especially at non-protected beaches,
continues for today and tonight. Waves are already a little over 3
ft along the northeast Illinois shore early this morning. Expect
that continued modest northeast flow down a sizable fetch of the
lake will build these in excess of 4 ft with an orientation
favoring rip currents along some northeast Illinois and very far
northwest Indiana beaches. Continued modest winds on Saturday,
with a slightly more northerly direction, may require a statement
for all lake adjacent counties.

Rodriguez

&&

.LONG TERM...
324 AM CDT

Saturday night through Thursday...

Drying trend expected to occur Saturday night into Sunday, while
temps get back into the low 80s on Sunday. Some guidance hinting
at possible isolated precip development Sunday afternoon but with
low confidence, have left chances out at this time. Conditions
should continue to be dry across the CWA Sunday night, while more
energetic flow remains to the west. However, upper level ridging
expected across the region early next week into midweek. While
this occurs, guidance indicating more energetic flow to move over
the area and bring a return to more active weather. Along with
this active weather, a trend towards hotter and more humid
conditions will occur through the end of the work week. Have kept
highs in the upper 80s but do think highs in the low 90s will
become probable Wednesday and Thursday. Will need to monitor this
period, especially as guidance indicating the possibility for mid
to upper 70s dewpoints to spread back across the area.

Rodriguez

&&

.AVIATION...
For the 18Z TAFs...

The concern for the next few hours with the TAFs will center on
scattered showers and thunderstorms rapidly developing across the
region.

At issuance time, development is largely driven by diurnal heating
in a moist, unstable environment. There is no strong focussing
mechanism across nrn IL/IN so activity invof the terminals should
remain scattered. So, have gone with the prevailing VCTS with a 4
hour TEMPO group through 22z. With time, expect that the TS may
focus more to the south of the terminals where old outflow
boundaries may help focus activity there and tsra/shra potential
may diminish with time. The 4 hour TEMPO group may end up a bit
pesimistically long, but confidence is too low to narrow the
timing any more.

A series of mid level impulses moving across the region will keep
some shower potential across the area through the remainder of the
late afternoon hours, through the night and, possibly even into
tomorrow morning. This shra activity should also be scattered,
with no significant sfc focus, so will maintain the VCSH from the
going forecast.

Winds may be a bit problematic through the afternoon. On the
larger scale, winds should remain generally northeasterly at arnd
10kt, but there will likely be some random direction gustiness
with outflow from the thunderstorms.

There will be potential for lower cigs and visibility again
tonight into Saturday morning, but should be less prevalent than
last night since winds might remain a bit stronger and not
necessarily light and variable. However, given the low confidence
in the reduced cig/vis potential, will maintain the going trends.

&&

.MARINE...
214 AM CDT

Mainly northeast winds will continue across the lake through
Saturday evening. The speeds will undulate through that time with
sporadic gusts exceeding 20 kt especially in the open water and
the western nearshores. The highest nearshore waves today can be
expected in the Illinois nearshore where they will be close to
Small Craft Advisory criteria of over a 4 ft average. Given that
waves at the Wilmette buoy are over 3 ft early this morning, may
end up leaning on issuing one but will watch trends for a couple
more hours. The winds turn a little more north-northeast on
Saturday spreading more of the 3 to 5 ft waves into the Indiana
nearshore.

High pressure will move over the lake during the last half of the
weekend into Monday before southerly flow resumes.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 UNTIL 4 AM Saturday.

IN...Beach Hazards Statement...INZ001 UNTIL 4 AM Saturday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 29, 10:56 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1156 AM CDT FRI JUL 29 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1156 AM CDT FRI JUL 29 2016 /1256 PM EDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK WEST OF A HARVARD TO PONTIAC LINE.
  ELEVATED THUNDERSTORM RISK EAST OF A HARVARD TO PONTIAC LINE.
    LIMITED TORNADO RISK OVER FAR NORTHEASTERN ILLINOIS AND
    NORTHERN INDIANA

HIGH SWIM RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. THERE IS A MARGINAL RISK OF SEVERE
WEATHER. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS AND STRONG...GUSTY WINDS.

THERE IS A SMALL CHANCE FOR A BRIEF...WEAK TORNADO WITH THE
STRONGEST STORMS.

FUNNEL CLOUDS MAY BE OBSERVED WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...
  LIMITED THUNDERSTORM RISK.
  HIGH SWIM RISK.

MONDAY AND TUESDAY...
  LIMITED THUNDERSTORM RISK.

WEDNESDAY AND THURSDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING.

GENERAL STORM MOTION OF THE DAY:

VARIABLE AT 10 MPH.

&&

LMZ740>745-301700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1156 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. SOME OF THE STRONGER STORMS
MAY BE SEVERE...PRODUCING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...AND AGAIN MONDAY
NIGHT THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1156 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS WITH THE HIGHEST CHANCES OVER
THE SOUTH HALF. SOME STORMS MAY BE SEVERE...PRODUCING STRONG WINDS
OVER THE FAR SOUTHERN TIP OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY OVER MAINLY THE
SOUTHERN HALF OF THE LAKE AND THEN MONDAY NIGHT THROUGH THURSDAY
OVER THE ENTIRE LAKE.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jul 29, 12:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
122 PM CDT FRI JUL 29 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...ELGIN...WHEATON...
CHICAGO...OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...
PONTIAC...WATSEKA...PAXTON...GARY...VALPARAISO...MOROCCO...
RENSSELAER...FOWLER
122 PM CDT FRI JUL 29 2016 /222 PM EDT FRI JUL 29 2016/

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
ISOLATED FUNNEL CLOUDS...ASSOCIATED WITH THE THUNDERSTORM ACTIVITY
OVER PARTS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. THESE
FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM
THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

THESE FUNNEL CLOUDS RARELY TOUCH THE GROUND AND TYPICALLY DO NOT
POSE ANY SORT OF HAZARD. THE ATMOSPHERIC CONDITIONS THESE FUNNELS
ARE DEVELOPING IN DO NOT SUPPORT STRONG OR DAMAGING TORNADOES.
HOWEVER...ON EXTREMELY RARE OCCASSIONS THESE FUNNELS CAN BRIEFLY
TOUCH THE GROUND AND PRODUCE MINIMAL IF ANY DAMAGE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE
NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 29, 12:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
128 PM CDT FRI JUL 29 2016

INZ011-292000-
JASPER IN-
128 PM CDT FRI JUL 29 2016

...SPECIAL WEATHER STATEMENT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
NORTHEASTERN JASPER COUNTY.  THESE STORMS HAVE ALREADY PRODUCED UP
TO 1 TO 2 INCHES OF RAINFALL AND ADDITIONAL RAINFALL IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
GIFFORD...             MOODY...               WHEATFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4095 8708 4115 8715 4123 8699 4122 8698
      4122 8697 4124 8693 4101 8693
TIME...MOT...LOC 1825Z 240DEG 46KT 4109 8703

KREIN

The radar

The Chicago radar (KLOT), 16 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Du Page

When
July 29, 12:40 PM CST to 7:15 PM CST
Where
Du Page County, 1.97 mi S of Belmont to 1.56 mi W of Woodridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.752, -88.068

Water estimated about 6 inches deep on 75th St west of Janes Ave. Sections of Janes Avenue are impassable between 75th and Boughton. Water also reported up to the base of car doors in parking lots at Boughton and Janes Ave. Rains of over three inches were reported in under an hour. Southbound Rt 53 closed near 83rd St due to flooding.

Flash Flood, Du Page

When
July 29, 12:40 PM CST to 9:45 PM CST
Where
Du Page County, 0.39 mi NNW of Willowbrook to 0.32 mi W of Willowbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.755, -87.974

Multiple roads blocked by flood waters. Damage to an electrical substation because of continued rising waters. Over a foot of water in parking lots.

Flash Flood, Cook

When
July 29, 12:40 PM CST to 9:45 PM CST
Where
Cook County, 0.71 mi SW of Berger to 1.16 mi ENE of Phoenix
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.611, -87.608

Numerous roads closed due to flooding. Houses with 3 feet of water in them and parking lots flooded.

Thunderstorm Wind, Winnebago

When
July 29, 3:44 PM CST
Where
Winnebago County, 2.46 mi E of Camp Grant
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.216, -89.032

Large tree blown down on Linden Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656289, 656308, 656310, 656299.